Posted 11/15/2007 2:47 PM (GMT -7)
The hair loss on the legs, I have with no steroids and it occurs with my vitiligo. Body hair loss is called alopecia:
In the Merck manual online, this is criteria for polyendo def. sydrome type III:
"Impairment of one gland by autoimmune disease is frequently followed by impairment of other glands, resulting in multiple endocrine failure.Three patterns of autoimmune failure have been described ..."
"Type III: Type III is characterized by glandular failure in adults, particularly middle-aged women. It does not involve the adrenal cortex but includes at least 2 of the following: thyroid deficiency, type 1 diabetes, pernicious anemia, vitiligo, and alopecia. Inheritance may follow an autosomal dominant pattern with incomplete penetrance."
The link is here:
I got this from wikipedia--I don't usually but they had a good bit about it and the entry was good:
"In medicine, autoimmune polyendocrine syndromes are a heterogeneous group of rare diseases characterised by autoimmune activity against more than one endocrine organs, although non-endocrine organs can be affected.
There are three "autoimmune polyendocrine syndromes", and a number of other diseases which have endocrine autoimmunity as one of their features."
and this about disease management:
"In principle, the component diseases are managed as usual. The challenge is to detect the possibility of any of the above syndromes, and to anticipate other manifestations. For example, in a patient with known Type 2 autoimmune polyendocrine syndrome but no features of Addison's disease, regular screening for antibodies against 21-hydroxylase (a feature of Addison's) may prompt early intervention and hydrocortisone replacement to prevent characteristic crises."
You may have been dx with it and not even know it. Theres specific testing and treatment that can prevent it from getting worse. Yeast infections and celiac disease are components of some of these patterns and they are genetic.
The docs don't take this stuff very seriously because they don't live with it and if I lost all the hair on my legs I'd be happy and they figure well, you got lupus you know, there is nothing we can do, its a side effect from the steroids. But it might be a sign of something else or that an endo gland is going or has a problem, and you might end up with better steroid therapy if you get it diagnosed and get all your endo tested and treated. I don't know. But if they are giving us steroids, there might be some point that glands stop functioning on their own. and if you don't take steroids that much, it might be a sign of something else. I know from what i read that polyendocrine deficiency progresses to Addisons with the onset of diabetes, which is what they are testing me for and that is not something I want to have at all. In my case I will probably be on a daily dose of a lower side effect kind of corticosteroid like prednisone, I guess there are other steroids with lower side effects, so that I don't get the cushings type problems because of taking it every day. And I don't want to lose all my hair, its getting thin enough!
--Doctors are men who prescribe medicines of which they know little, to cure diseases of which they know less in human beings of whom they know nothing.--Voltaire (1694-1778)
Ills--Sjogrens-Lupus-like AI Disease, Hashis, Vitiligo, spinal stenosis/fusion with plate, salivary/lymphectomies, Diabetes, NAFLD, COPD, RLS, neuropathy, trigonitis, hystero, diffuse brain atrophy
Meds--Plaquenil, Evoxac, Metformin, Synthroid, HCTZ, Estradiol patch, Prosed, Klonopin, Soma, Ultram, Vicodin, Restasis, Albuterol,steroid injections, Protopic & Triamcinolone Acetonide ointments